EconPapers    
Economics at your fingertips  
 

Trade-induced displacements and local labor market adjustments in the U.S

Illenin Kondo

Journal of International Economics, 2018, vol. 114, issue C, 180-202

Abstract: Administrative data from the U.S. Trade Adjustment Assistance (TAA) program reveal that, across locations, one extra TAA trade-displaced worker is associated with the overall employment falling by about two workers amidst muted geographic mobility. This correlation is robust to local import penetration proxies and is corroborated using differences in the exposure of commuting zones to the plausibly exogenous normalization of U.S. trade relations with China in 2000. A Ricardian trade model with endogenous variable markups arising from head-to-head foreign competition can rationalize such a correlation. Following a trade liberalization shock, employment and earnings collapse in the less productive locations since they endogenously exhibit both higher trade-induced job losses and lower job creation, as in the data. When migration is muted in response to the trade shock, inequality increases across locations and induces transitional transfers towards decaying locations, even as employment and welfare rise in the aggregate.

Keywords: Foreign competition; Import penetration; Trade adjustment; TAA; Reallocation; Variable markups; Unemployment; Inequality; China shock; Trade-induced displacements (search for similar items in EconPapers)
JEL-codes: F16 F66 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199618301181
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:114:y:2018:i:c:p:180-202

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-02-03
Handle: RePEc:eee:inecon:v:114:y:2018:i:c:p:180-202